Alert archive / California / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 9, NWS San Diego, CA

August 24, 2013San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 24, 2013, 2:57 PM PDT for San Diego County, California. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2013, 2:57 PM PDT (21:57 UTC)
Expired
Aug 24, 2013, 4:15 PM PDT
In force
78 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Diego County, CA

The radar

The San Diego radar (KNKX), 77 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2138 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WUUS56 KSGX 242157
SVRSGX
CAC073-242315-
/O.NEW.KSGX.SV.W.0009.130824T2157Z-130824T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
257 PM PDT SAT AUG 24 2013

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 415 PM PDT

* AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR CANEBRAKE...OR 19 
  MILES NORTHWEST OF OCOTILLO...AND MOVING SOUTHWEST AT 10 MPH.
  HIGHWAY S2 WILL BE UNDER THE PATH OF THIS STORM. AFTER 330
  PM...THE STORM COULD AFFECT INTERSTATE 8 NEAR LIVE OAK SPRINGS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  AGUA CALIENTE SPRINGS AND LIVE OAK SPRINGS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3306 11640 3309 11608 3308 11608 3306 11609
      3262 11610 3259 11639
TIME...MOT...LOC 2155Z 223DEG 7KT 3290 11626

$$

MAXWELL
2 follow-up statements
089 
WWUS56 KSGX 242233
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
333 PM PDT SAT AUG 24 2013

CAC073-242315-
/O.CON.KSGX.SV.W.0009.000000T0000Z-130824T2315Z/
SAN DIEGO CA-
333 PM PDT SAT AUG 24 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM PDT
FOR SOUTHEASTERN SAN DIEGO COUNTY...

AT 326 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SCATTERED STRONG TO SEVERE THUNDERSTORMS IN SOUTHEASTERN 
SAN DIEGO COUNTY. STRONGEST STORMS WERE NEAR SHELTER VALLEY AND IN 
THE OPEN DESERT ABOUT 15 MILES SOUTH OF OCOTILLO WELLS. ANOTHER 
STORM WAS FORMING NEAR LIVE OAK SPRINGS ALONG INTERSTATE 8. MOST OF 
THE STORMS WERE NEARLY STATIONARY. THESE STORMS COULD CONTAIN HAIL 
AND DAMAGING WINDS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AGUA 
CALIENTE SPRINGS AND LIVE OAK SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3306 11640 3309 11608 3308 11608 3306 11609
      3262 11610 3259 11639
TIME...MOT...LOC 2231Z 180DEG 0KT 3289 11627

$$

MAXWELL
327 
WWUS56 KSGX 242308
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
408 PM PDT SAT AUG 24 2013

CAC073-242317-
/O.EXP.KSGX.SV.W.0009.000000T0000Z-130824T2315Z/
SAN DIEGO CA-
408 PM PDT SAT AUG 24 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN DIEGO COUNTY
WILL EXPIRE AT 415 PM PDT...

MOST OF THE THUNDERSTORMS HAVE WEAKENED OVER SOUTHEAST SAN DIEGO 
COUNTY. ONE STRONG THUNDERSTORM CONTINUED ABOUT 8 MILES NORTH OF 
AGUA CALIENTE HOT SPRINGS AT 400 PM WHICH COULD PRODUCE LOCALLY 
GUSTY WINDS AND HAIL THROUGH 415 PM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.

LAT...LON 3306 11640 3309 11608 3308 11608 3306 11609
      3262 11610 3259 11639
TIME...MOT...LOC 2307Z 180DEG 0KT 3289 11627

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:24 PM PDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 24, 1:24 PM PDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
124 PM PDT SAT AUG 24 2013

.SYNOPSIS...
MONSOONAL MOISTURE AND REMNANTS OF TROPICAL STORM IVO WILL SPREAD
NORTHWARD INTO THE SOUTHEASTERN HALF OF SOUTHERN CALIFORNIA FOR THE
NEXT FEW DAYS WITH THE GREATEST INFLUX SUNDAY AND MONDAY. THIS WILL
BRING SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND DESERTS...AND A
CHANCE OF SHOWERS AND A FEW THUNDERSTORMS WEST OF THE MOUNTAINS.
THERE WILL BE A NOTICEABLE INCREASE IN HUMIDITY BY MONDAY...BUT
TEMPERATURES SHOULD REMAIN NEAR NORMAL. OCCASIONAL INTRUSIONS OF
MONSOONAL MOISTURE LOOK LIKELY THROUGH NEXT WEEK AS THE WESTERLIES
RETREAT FARTHER TO THE NORTH.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE MARINE STRATUS MADE A GOOD RUN INLAND OVERNIGHT ALONG THE COAST
AND WAS HOLDING OVER THE COASTAL WATERS AND AT SOME BEACHES UNDER A
STRONG INVERSION AT 1 PM PDT. WEAK ONSHORE GRADIENTS WERE PRESENT.
SATELLITE IMAGERY SHOWED STREETS OF CU STREAMING NW THROUGH THE
IMPERIAL AND COACHELLA VALLEYS...AND A FEW VERY STRONG
THUNDERSTORMS. THIS SUGGESTS THE HIGH DEWPOINT LAYER IS DEEPENING
TODAY AND TONIGHT. LATEST GPS SOUNDERS SHOW PWS APPROACHING TWO
INCHES IN THE LOWER DESERTS ALREADY. DEWPOINTS HAVE JUMPED
CONSIDERABLY FROM LEVELS THIS MORNING AT RAWS SITES IN THE
MOUNTAINS. THIS WILL SUPPORT MORE THUNDERSTORMS THROUGH THE
REMAINDER OF THE AFTERNOON.

EXPECT THE MARINE LAYER STRATUS WILL BE DISRUPTED AND LESS
WIDESPREAD OVER COASTAL AREAS FOR THE NEXT FEW DAYS. TEMPERATURES
SHOULD REMAIN QUITE WARM AGAIN INLAND AND NEAR NORMAL ALONG THE
COAST BUT WITH INCREASED DEWPOINTS INTO MON. THERE IS A SLIGHT
CHANCE OF SHOWERS...BUT BASICALLY EXPECTING A PARTLY SUNNY DAY WEST
OF THE MOUNTAINS SUN. AND BECOMING STORMY OVER THE MOUNTAINS AND
INTO THE DESERTS AS THE DEEP MOIST LAYER CONVECTS UNDER THE STRONG
AUGUST SUN. THERE MAY BE COMPLEX BOUNDARIES AND OUTFLOWS SET UP FROM
CONVECTION OVERNIGHT AS WELL. A FLASH FLOOD WATCH IS IN EFFECT FOR
THE MOUNTAINS AND DESERTS WHERE HIGH DEWPOINT AIR WILL LIKELY FEED
EXCESSIVE RAINFALL RATES IN STRONG CONVECTION.

MOISTURE WILL STEADILY INCREASE OVER THE REGION THROUGH MON AS
TROPICAL STORM IVO DRIFTS NORTH OFF THE BAJA PENINSULA. THIS STORM
IS FORECAST TO WEAKEN TO A REMNANT LOW WELL SOUTH OF SAN DIEGO...
HOWEVER...MOISTURE ASSOCIATED WITH IT WILL CONTINUE TO MOVE NE OVER
SOCAL WITH INCREASING CLOUDS AND POPS. FOR SUN NIGHT THROUGH MON...
WIDESPREAD DEEP TROPICAL MOISTURE WITH PWS IN EXCESS OF TWO INCHES
SHOULD RESULT IN WIDESPREAD CLOUDS/SHOWERS/AND SCATTERED TSTMS.
CLOUDS COULD INHIBIT INTENSE CONVECTION AND RESULT IN A MORE
STRATIFORM RAIN PATTERN. GIVEN THE DEEP SATURATION OF THE AIRMASS
THOUGH...IT WILL NOT TAKE MUCH FOR MODERATE/LOCALLY HEAVY RAINFALL
TO ACCUMULATE...ESPECIALLY IN THE MTNS WHERE THE AIRMASS IS LIFTED.
POPS ARE HIGH OVER THE ELEVATED TERRAIN AND LOWER TOWARD THE COAST
WHERE THE FORCING IS HARDER TO PINPOINT. MODELS CONTINUE TO FAVOR
THE EASTERN PORTION OF THE CWA FOR WIDESPREAD MOD/HEAVY RAINFALL.

SOME DECREASE IN MOISTURE IS LIKELY AFTER MON...AS THE REMNANTS OF
IVO EXIT THE AREA...HOWEVER MOISTURE STILL LOOKS SUFFICIENT FOR
AFTERNOON CONVECTION IN THE MTNS/DESERTS. NO BIG CHANGES THROUGH
NEXT WEEK AS WE REMAIN UNDER THE BROAD CIRCULATION OF THE
SUBTROPICAL HIGH CENTERED OVER THE SOUTHERN PLAINS/ROCKIES. PERIODIC
SURGES OF MONSOONAL MOISTURE ARE POSSIBLE WITH ASSOCIATED CLOUDS AND
TSTMS...MAINLY IN THE MOUNTAINS/DESERTS.

&&

.AVIATION...
242030Z...COAST/VALLEYS...PATCHY LOW CLOUDS LINGERING AT THE BEACHES
THIS AFTERNOON. BASES ARE BETWEEN 700 AND 1000 FT MSL AND TOPS ARE
BETWEEN 800 AND 1200 FT MSL. PATCHES OF LOW CLOUDS AND FOG WILL
LIKELY RETURN TO THE COASTAL AREAS AFTER 06Z WITH SIMILAR BASES AND
TOPS...BUT MAY NOT IMPACT COASTAL TAF SITES. IF LOW CLOUDS AND FOG
DO MOVE INTO THE COASTAL AREAS...THEY WILL LIKELY CLEAR BY 17Z SUN.

OTHERWISE...SCT-BKN CLOUDS AOA 10000 FT.

MTNS/DESERTS...ISOLATED THUNDERSTORMS OVER THE MTNS AND DESERTS THIS
AFTN/EVENING WITH SCT-BKN CLOUDS LAYERED 3000 FT TO 35000
FT...DISSIPATING OVERNIGHT. MORE WIDESPREAD TSTM ACTIVITY SUNDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH MONDAY EVENING
     FOR THE APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...
     RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
     MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY
     MOUNTAINS.

PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...PG
Hazardous weather outlook, Aug 24, 5:30 AM PDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
530 AM PDT SAT AUG 24 2013

CAZ055-056-058-060>062-250100-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
530 AM PDT SAT AUG 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND DESERTS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS...MAINLY
FOR RIVERSIDE AND SAN DIEGO COUNTIES...WITH LOCALLY HEAVY RAINFALL
AND ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY AND MONDAY...THUNDERSTORMS WITH AREAS OF HEAVY RAINFALL
AND FLASH FLOODING.

FOR TUESDAY THROUGH FRIDAY...AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-050-250100-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
530 AM PDT SAT AUG 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND VALLEYS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY AND MONDAY...CHANCE OF THUNDERSTORMS WITH ISOLATED FLASH
FLOODING...MAINLY NEAR THE FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

17

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 1:16 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego74 min
Aug 24, 3:51 PM PDTFlash Flood WarningSGXSan Diego114 min
Aug 24, 4:32 PM PDTBlowing Dust AdvisorySGXSan Bernardino88 min

Nearby

Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.